Hail, Ellis
- When
- May 11, 7:04 PM CST
- Where
- Ellis County, 2 mi S of Harmon
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.121, -99.560
A cold front stalled from around I-44 during the late night/early morning hours of the 11th, but began to lift back toward the northwest as an upper trough moved toward the central/southern Plains. Rich gulf moisture overspread the area near and south of the warm front, and the atmosphere was very unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front stalled from around I-44 during the late night/early morning hours of the 11th, but began to lift back toward the northwest as an upper trough moved toward the central/southern Plains. Rich gulf moisture overspread the area near and south of the warm front, and the atmosphere was very unstable. A strong cap was in place over the region, but a mid level disturbance moved over Oklahoma, weakening the cap and providing sufficient convergence along the retreating warm for Thunderstorms developed over western and northwest Oklahoma and quickly became severe producing large hail. Hail reached baseball-size in Woodward county. A brief tornado was reported north of Sharon. No damage was reported with the hail or tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 4:56 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 556 PM CDT TUE MAY 11 2010 .AVIATION...SOUTH TO SOUTHEAST WINDS WILL REMAIN BREEZY AS LOW PRESSURE APPROACHES FROM SOUTHEAST COLORADO. SPEEDS WILL INCREASE IN WESTERN AND CENTRAL OKLAHOMA TONIGHT WITH THE LOW LEVEL JET. THUNDERSTORMS WILL BE MOST NUMEROUS TO THE NORTH OF RETREATING WARM FRONT...AND ARE EXPECTED PRIMARILY TO IMPACT KGAG AND KPNC...THOUGH SOME THUNDER NEAR SOUTHWEST OKLAHOMA SITES IS POSSIBLE...AND MAY REQUIRE AMENDMENTS. STRATUS OVER SOUTHEAST OKLAHOMA SHOULD DEVELOP NORTH AND WESTWARD WITH BOUNDARY LAYER COOLING TONIGHT...BUT WE KEEP CEILINGS IN THE MVFR CATEGORY...WITH A FAIRLY WARM ATMOSPHERE AND MIXING ASSOCIATED WITH THE LOW LEVEL JET. IT LOOKS AS THOUGH THE FRONT WILL RETURN SOUTHWARD AT THE END OF THE PERIOD AND BEYOND...INTO WEDNESDAY NIGHT. && BURKE && .PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAY 11 2010/ DISCUSSION... A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL DRIFT NORTH TONIGHT. STORMS MAY FORM BY EVENING ALONG AND SOUTH OF THIS FRONT... AND NEAR A DRYLINE ALONG THE WESTERN BORDER OF OKLAHOMA. AS THE EVENING PROGRESSES... ATTENTION WILL SHIFT NORTH AS A LOW-LEVEL JET INTERSECTS THE FRONTAL BOUNDARY. THIS WILL CAUSE HIGH CHANCES OF RAIN ALONG THE OK/KS BORDER OVERNIGHT. FOR WEDNESDAY... ANOTHER UPPER-LEVEL WAVE AND SURFACE COLD FRONT WILL BRING YET ANOTHER ROUND OF SEVERE WEATHER. THE FRONT IS THEN FORECAST TO STALL ACROSS TEXAS. WITH THE FRONT OVER TEXAS... AND DEVELOPING MOIST LOW-LEVEL FLOW FROM THE SOUTHEAST... RAIN CHANCES WILL REMAIN RELATIVELY HIGH OVER OKLAHOMA AND WESTERN NORTH TEXAS THROUGH AT LEAST FRIDAY EVENING. HEAVY RAINFALL IS LIKELY... POSSIBLY RESULTING IN FLOODING... BUT THE EXACT LOCATION OF THE HEAVY RAIN IS STILL UNCERTAIN. WEAK HIGH PRESSURE WILL MAKE A FEEBLE MOVE INTO OKLAHOMA OVER THE WEEKEND... BUT UNSETTLED WEATHER WILL CONTINUE. A MORE SUBSTANTIAL PUSH OF THE HIGH PRESSURE AREA SHOULD MAKE MONDAY A RELATIVELY PLEASANT AND DRY DAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 86 55 65 / 20 20 60 60 HOBART OK 68 88 50 64 / 20 20 50 50 WICHITA FALLS TX 72 90 63 68 / 20 20 50 50 GAGE OK 62 83 41 65 / 40 30 30 20 PONCA CITY OK 71 84 48 65 / 60 30 60 50 DURANT OK 69 86 69 80 / 20 10 40 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 32/22/22
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
718 PM CDT TUE MAY 11 2010
OKZ004>048-050>052-TXZ083>090-121000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
718 PM CDT TUE MAY 11 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
LOCATION...
THE SLIGHT RISK INCLUDES MOST OF OKLAHOMA AND WESTERN NORTH
TEXAS...AND IS DEFINED BY THE AREA NORTH OF A LINE FROM CROWELL TO
HENRIETTA TEXAS...TO ARDMORE AND COALGATE OKLAHOMA.
TIMING...
MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM 8
PM THROUGH 1 AM. SEVERE WEATHER MAY PERSIST NEAR THE KANSAS BORDER
BEYOND 1 AM.
IMPACTS...
DAMAGING HAIL LARGER THAN BASEBALLS...TORNADOES...AND LOCALLY HEAVY
RAIN.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM THIS EVENING...WHILE THOSE IN FAR NORTHERN OKLAHOMA SHOULD BE
PREPARED TO OPERATE THROUGH THE NIGHT...IF NECESSARY.
DISCUSSION...
AT MID EVENING...A WARM FRONT STRETCHED MAINLY EAST TO WEST...FROM
CENTRAL OKLAHOMA INTO WEST CENTRAL OKLAHOMA. MOIST AND VERY UNSTABLE
AIR WAS LOCATED SOUTH OF THE FRONT...BUT A SUFFICIENT CAP WAS ALSO
IN PLACE. A SMALL JET STREAM DISTURBANCE WAS PASSING ALONG THE RED
RIVER TOWARD SOUTHERN AND EASTERN OKLAHOMA. THUNDERSTORMS HAD
ATTEMPTED TO DEVELOP...BUT DID NOT BECOME ESTABLISHED AS OF MID
EVENING. IN THE SOUTHERN PORTION OF THE SLIGHT RISK AREA...THE
CHANCE OF THUNDERSTORMS WILL DECREASE AS THIS DISTURBANCE EXITS
DURING THE LATE EVENING HOURS. IF EVEN ONE STORM BECOMES
ESTABLISHED...HOWEVER...IT WOULD LIKELY BECOME SEVERE.
MEANWHILE...GREATER ODDS AT THUNDERSTORM DEVELOPMENT ARE FORECAST
OVER NORTHERN OKLAHOMA. ISOLATED THUNDERSTORMS MAY FORM ALONG THE
WARM FRONT AS IT LIFTS NORTHWARD. THE NUMBER OF STORMS WILL INCREASE
BETWEEN 9 AND 11 PM...WHEN A LOW LEVEL JET WILL PROVIDE GREATER
LIFTING TO INITIATE STORMS. THE ENVIRONMENT ALONG THE WARM FRONT IN
NORTHERN OKLAHOMA WILL BE VERY SUPPORTIVE OF SUPERCELL STORMS.
ALTHOUGH ROOTED ABOVE THE SURFACE INITIALLY...THESE STORMS COULD
BECOME NEARLY SURFACE BASED...TAPPING INTO STRONG INSTABILITY AND
LOW LEVEL WIND SHEAR. THE RESULT COULD BE A PERIOD OF TIME IN WHICH
SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE AND
DAMAGING HAIL...AS WELL AS TORNADOES. PEOPLE IN NORTHERN
OKLAHOMA...IN PARTICULAR NORTH OF CHEYENNE TO WATONGA TO
STILLWATER...SHOULD REMAIN ALERT TO THREATENING WEATHER LATE THIS
EVENING AND OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..100 PERCENT.
OTHER HAZARDOUS WEATHER...
ALTHOUGH STORMS ARE EXPECTED TO MOVE INTO KANSAS OVERNIGHT...THERE
IS A SMALL PROBABILITY THAT CONVERGENCE OF THE LOW LEVEL JET...WITH
THUNDERSTORM OUTFLOWS...COULD YIELD REPEATED THUNDERSTORM
DEVELOPMENT IN FAR NORTHERN OKLAHOMA. IF THIS WERE TO OCCUR...A
FLOODING THREAT MAY DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THE FRONT WILL RETURN SOUTHWARD INTO OKLAHOMA LATE WEDNESDAY. SEVERE
STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...WITH A THREAT OF
SEVERE WEATHER CONTINUING WEDNESDAY NIGHT. IN ADDITION TO THE
POSSIBILITY OF SEVERE WEATHER...THERE WILL BE AN INCREASING CHANCE
OF HEAVY RAINFALL AND FLOODING...AS THE FRONT STALLS NEAR OKLAHOMA
AND WESTERN NORTH TEXAS FROM THURSDAY INTO THE WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.
BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT TUE MAY 11 2010
OKZ045-TXZ090-112230-
JEFFERSON OK-CLAY TX-
514 PM CDT TUE MAY 11 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.
AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
TERRAL...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
WR
LAT...LON 3387 9822 3418 9799 3406 9778 3387 9795
3388 9797 3385 9797 3377 9804SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 517 PM CDT TUE MAY 11 2010 OKZ021-034-112245- BECKHAM OK-GREER OK- 517 PM CDT TUE MAY 11 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES. AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BRINKMAN...MOVING NORTH AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. WR LAT...LON 3523 9963 3519 9938 3487 9948 3493 9968
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 540 PM CDT TUE MAY 11 2010 OKZ021-022-034-035-112300- BECKHAM OK-WASHITA OK-KIOWA OK-GREER OK- 540 PM CDT TUE MAY 11 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...KIOWA AND WASHITA COUNTIES. AT 541 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF WILLOW...MOVING NORTHEAST AT 30 MPH. MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3533 9941 3523 9920 3496 9948 3508 9965
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT TUE MAY 11 2010
OKZ039-045-112315-
JEFFERSON OK-STEPHENS OK-
558 PM CDT TUE MAY 11 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND STEPHENS
COUNTIES.
AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SUGDEN...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
WR
LAT...LON 3410 9810 3414 9810 3414 9813 3420 9813
3437 9805 3429 9781 3401 9796SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 655 PM CDT TUE MAY 11 2010 OKZ010-011-015-120015- DEWEY OK-WOODWARD OK-MAJOR OK- 655 PM CDT TUE MAY 11 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...MAJOR AND WOODWARD COUNTIES. AT 656 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF TALOGA...MOVING NORTHEAST AT 25 MPH. MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. WR LAT...LON 3628 9908 3617 9884 3588 9907 3597 9927
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 739 PM CDT TUE MAY 11 2010 OKZ009-010-014-015-120100- ROGER MILLS OK-DEWEY OK-WOODWARD OK-ELLIS OK- 739 PM CDT TUE MAY 11 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...ELLIS...ROGER MILLS AND WOODWARD COUNTIES. AT 739 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF HARMON...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND WARNINGS MAY BE NECESSARY. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3627 9955 3618 9914 3589 9917 3595 9980
The Vance AFB radar (KVNX), 146 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
6 hail, 1 tornado. Local standard time, as filed.
Brief tornado reported by off-duty Storm Prediction Center employees, estimated to be about 3 miles north of Harmon. No damage was reported with the tornado.
The hail was observed on County Road NS 201.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231553, 231554, 231556, 231566, 231557, 231559, 231561.